Article Text

PDF

Budd-Chiari syndrome in a young patient with anticardiolipin antibodies: need for prolonged anticoagulant treatment.
  1. R J Ouwendijk,
  2. J C Koster,
  3. J H Wilson,
  4. J Stibbe,
  5. J S Lameris,
  6. W Visser,
  7. J P Benhamou
  1. Department of Internal Medicine, Ikazia Hospital, Rotterdam, The Netherlands.

    Abstract

    The case of a 20 year old woman is reported with Budd-Chiari syndrome in whom lupus anticoagulant and anticardiolipin antibodies were shown; treatment with oral anticoagulants induced a considerable improvement. This treatment was interrupted after one year; interruption was followed by redevelopment of ascites. Further treatment with anticoagulants was continued for five years with noticeable improvement. When treatment with oral anticoagulants was stopped because of pregnancy, the patient redeveloped ascites and had a spontaneous miscarriage. Subsequently, treatment with oral anticoagulants was reintroduced and again resulted in noticeable improvement. In conclusion patients with Budd-Chiari syndrome should be tested for lupus anticoagulants and anticardiolipin antibodies, Budd-Chiari syndrome resulting from this cause may have a good response to treatment with oral anticoagulants; this treatment should be maintained permanently, and pregnancy in such patients may initiate serious difficulties.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.